People who have suffered a heart attack and are battling depression may be able to reduce the risk of a second attack by taking antidepressants, a study published in the journal Archives of General Psychiatry has found.
The study concluded that heart attack survivors with depression who took antidepressants in the group called serotonin re-uptake inhibitors (SSRIs), were less likely to suffer a subsequent heart attack and also had a reduced risk of death, compared to similar people who did not take antidepressants. SSRI's include such medications as citalopram, fluoxetine, paroxetine and sertraline.
"The results basically show that these medications are very useful for patients who have had heart attacks and are depressed," said Dr. C. Barr Taylor, the lead author of the findings. "(This study) provides much stronger evidence than we've ever had before that antidepressants are safe and may benefit these patients."
About one in five people who survive a heart attack grapple with depression following the attack. Moreover, having depression after a heart attack has been linked to an increased risk of additional heart problems and death.
All the participants in the study, which consisted of 985 men and 849 women, were heart attack survivors with depression. They were observed for an average of 29 months. The investigators found that the participants who took SSRIs had a 43% lower risk of death or a recurring heart attack than those who did not take these types of antidepressants.
While optimistic about the findings, the researchers point out the study was observational and had limitations since it was not originally designed to evaluate the use of antidepressants.
"Although antidepressants are effective in reducing depression, their use in patients with (heart) disease remains controversial," said the researchers.
"A controlled trial is needed to examine this important issue."
The study was funded by the National Heart, Lung and Blood Institute in the United States.
Did you find what you were looking for on our website? Please let us know.